We exist to improve the lives
of everyone affected by epilepsy

Study associates weight loss with Keppra

27 November, 2003

Four cases of unexplained weight loss amongst people taking the anti-epileptic drug levetiracetam (Keppra) have been reported in the British Medical Journal.

Researchers from the Epilepsy Unit at the University Hospital of Wales in Cardiff reported that no change in anti-epileptic treatment was made during the period of treatment of the four patients and that they could not identify any other cause of the weight loss.

According to the report, none of the patients reported a reduced appetite, however one developed pica, an abnormal craving or appetite for nonfood substances, and craved toast, cereal, scallops and caviar. The patients lost 2.3-7.0kg per month and starting Keppra coincided with the start of their period of weight loss. One patient came off the drug and their weight increased.

The authors pointed out that these four cases of weight loss were the only cases reported out of 300 patients in their unit's care taking Keppra, adding that this side-effect had been reported to the Committee on Safety of Medicines and the drug's manufacturers.